Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 32, NWS Topeka, KS

June 3, 2019Anderson County, Franklin County, Kansas

NWS Topeka, KS issued this flash flood warning at Jun 3, 2019, 7:56 PM CDT for Anderson County, Franklin County, Kansas. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2019, 7:56 PM CDT (00:56 UTC)
Expired
Jun 3, 2019, 11:05 PM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Anderson County, KS, Franklin County, KS

The radar

The Pleasant Hill radar (KEAX), 89 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 8:30 PM CDTFLASH FLOOD3 Sse Richmond, KS2350TH RD AT NEOSHO RD CLOSED DUE TO 30 INCHES OF WATER REPORTED OVER THE ROADWAY.
Jun 3, 8:30 PM CDTFLASH FLOODRichmond, KSPART OF 59 HWY CLOSED IN RICHMOND DUE TO REPORT OF APPROXIMATELY 30 INCHES OF WATER OVER THE ROADWAY.
Jun 3, 8:40 PM CDTFLASH FLOOD2 W Rantoul, KSROCK CREEK RD AT TEXAS RD CLOSED DUE TO WATER OVER THE ROADWAY. DEPTH OF WATER IS UNKNOWN.
Jun 3, 8:40 PM CDTFLASH FLOOD4 W Rantoul, KSROCK CREEK RD AT OREGON RD CLOSED DUE TO WATER OVER THE ROADWAY. DEPTH OF WATER IS UNKNOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.9 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 708 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
708 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1193 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

212 
WGUS53 KTOP 040056
FFWTOP
KSC003-059-040500-
/O.NEW.KTOP.FF.W.0032.190604T0056Z-190604T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
756 PM CDT Mon Jun 3 2019

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Southeastern Franklin County in east central Kansas...
  North central Anderson County in east central Kansas...

* Until midnight CDT.

* At 755 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen over saturated grounds. Flash flooding is expected 
  to begin shortly.

* Some locations that will experience flooding include...
  Richmond, Lane and Rantoul. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3838 9513 3833 9519 3832 9531 3857 9523
      3861 9507 3844 9507

$$

Blair
1 follow-up statement
013 
WGUS73 KTOP 040405 RRA
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
1105 PM CDT Mon Jun 3 2019

KSC003-059-040415-
/O.CAN.KTOP.FF.W.0032.000000T0000Z-190604T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin-Anderson-
1105 PM CDT Mon Jun 3 2019

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN FRANKLIN AND NORTH
CENTRAL ANDERSON COUNTIES IS CANCELLED...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3838 9513 3833 9519 3832 9531 3857 9523
      3861 9507 3844 9507

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 3, 6:39 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 3, 6:39 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
639 PM CDT Mon Jun 3 2019

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Tuesday)
Issued at 339 PM CDT Mon Jun 3 2019

The upper air pattern remains relatively unchanged with a upper
trough over the southwest with trough in the northeast and northwest
to nearly zonal flow across the central Plains. Outflow from morning
convection over Nebraska has pushed south to near I-70 in northeast
Kansas. Water vapor loops suggests that an embedded wave/MCV was
progressing southeast across southeast Nebraska and northeast corner
of Kansas this afternoon. A similar situation was occurring across
eastern Oklahoma this afternoon. CAMs develop some isolated
convection late this afternoon across northeast and east central
Kansas. The northern convection associated the mcv was spreading
eastward into Missouri and Iowa this afternoon. There may be some
isolated storms that develop near the outflow boundary and also the
isolated convection across east central Kansas within weak
isentropic lift/waa regime. The convection looks to last through
early evening before moving out.

The next round of convection is expected later tonight from storms
that develop across the high plains and propagate east southeast
across Kansas. Have timed this mainly after midnight across north
central Kansas and then progressing southeast as the low level jet
veers to the southwest. Precipitation should move out by late
morning Tuesday in east central Kansas. Isolated convection is then
possible from late afternoon into the evening hours. Soundings
suggest that an EML will be present to cap off surface based
convection. If a storm is able to develop it should rapidly develop
strong updrafts and have the potential for large hail and damaging
winds. Given moisture present across the southern Plains and
advecting northward into Kansas some moderate rainfall up to around
an inch will be possible. Best chances overnight Tuesday look to lay
across east central Kansas along a theta ridge in the 925-850mb
layer and in zone of surface to 850 mb convergence.

.LONG TERM...(Tuesday night through Monday)
Issued at 339 PM CDT Mon Jun 3 2019

On Wednesday, a mid-level trough axis will be centered over New
Mexico with attendant surface troughing along the lee of the
Rockies. The aforementioned upper low will slowly traverse the area
by Saturday, allowing for continued rain chances into the end of the
week and early part of the weekend. Thunderstorm/shower activity is
possible through the week as the upper low moves through the area,
however, sources of lift will be dependent on lingering boundaries
which are uncertain at this time. If storms are able to initiate,
modest MLCAPE will allow for updrafts capable of producing large
hail and damaging winds. Low effective shear will inhibit any
organization, and will most likely result in pulse-like
convection. Confidence in overall intensity and coverage of severe
storms throughout the week are limited at this time.

After Saturday, a shortwave ridge will be in place over the CWA,
allowing for drier conditions. Models suggest that a frontal
boundary could move through the area by the end of the period,
bringing in cooler temperatures and the potential for showers.
Temperatures should remain in the 80s and low temperatures should
stay around the mid-to-low 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 628 PM CDT Mon Jun 3 2019

For the 00z TAFs, scattered storms will be developing near
KTOP/KFOE into early this evening, with borderline MVFR cigs
possible. Additional thunderstorm chances are possible at the TAF
sites overnight into Tuesday morning, but there is still some
uncertainty with the coverage of thunderstorm development so have
kept VCTS. Cannot rule out the potential for additional isolated
thunderstorm development into Tuesday afternoon, however
confidence is too low to mention in the TAFs at this time.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...53
LONG TERM...Bunker/53
AVIATION...Hennecke
Hazardous weather outlook, Jun 3, 3:31 PM CDT, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
331 PM CDT Mon Jun 3 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-042045-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
331 PM CDT Mon Jun 3 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

There is a chance for isolated storms to develop this afternoon
across northeast and east central Kansas. These storms may be
strong with small hail and gusty winds.

Thunderstorms are expected to develop in western Kansas and move
into the outlook area overnight. Severe storms are unlikely,
however a few stronger updrafts may produce gusty winds and small
hail.

Flooding on area rivers continues through tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A few severe thunderstorms are possible Tuesday afternoon and
evening for most of the outlook area. While details still remain
uncertain on development and coverage of storms, damaging winds
and large hail are the main hazards.

Flooding on area rivers will likely persist into mid week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jun 3, 5:12 PM CDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Topeka KS
512 PM CDT Mon Jun 3 2019

KSZ040-032230-
Douglas-
512 PM CDT Mon Jun 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS COUNTY UNTIL
530 PM CDT...

At 512 PM CDT, Doppler radar was tracking a strong thunderstorm over
southern Lawrence, moving northeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lawrence.

This includes Kansas Turnpike between mile markers 198 and 205.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3887 9520 3892 9536 3903 9534 3904 9530
      3903 9529 3905 9528 3904 9527 3904 9519
      3896 9518 3898 9516 3897 9513 3897 9511
TIME...MOT...LOC 2212Z 210DEG 13KT 3894 9528

Blair
Special weather statement, Jun 3, 5:38 PM CDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Topeka KS
538 PM CDT Mon Jun 3 2019

KSZ055-056-032315-
Franklin-Osage-
538 PM CDT Mon Jun 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FRANKLIN AND
SOUTHEASTERN OSAGE COUNTIES UNTIL 615 PM CDT...

At 538 PM CDT, Doppler radar was tracking a strong thunderstorm near
Williamsburg, moving north at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Williamsburg, Quenemo and Melvern.

This includes Interstate 35 between mile markers 160 and 179.

LAT...LON 3843 9546 3843 9551 3844 9565 3862 9561
      3856 9533
TIME...MOT...LOC 2238Z 201DEG 11KT 3847 9552

Blair
Special weather statement, Jun 3, 6:03 PM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Topeka KS
603 PM CDT Mon Jun 3 2019

KSZ026-032330-
Jefferson-
603 PM CDT Mon Jun 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JEFFERSON COUNTY
UNTIL 630 PM CDT...

At 602 PM CDT, Doppler radar was tracking a strong thunderstorm over
McLouth, moving north at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
McLouth.

LAT...LON 3913 9519 3909 9519 3914 9528 3934 9524
      3933 9518 3913 9518
TIME...MOT...LOC 2302Z 201DEG 10KT 3918 9522

Blair
Local storm report, Jun 3, 6:46 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
646 PM CDT MON JUN 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             1 N MCLOUTH             39.22N 95.21W
06/03/2019  E0.88 INCH       JEFFERSON          KS   PUBLIC

            NEAR THE JUNCTION OF K-92 AND 94TH ROAD.

&&

ACH
Local storm report, Jun 3, 7:53 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
753 PM CDT MON JUN 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     FLASH FLOOD      5 NW WESTPHALIA         38.23N 95.55W
06/03/2019                   COFFEY             KS   EMERGENCY MNGR

            A FEW INCHES OF WATER FLOWING OVER WAYSIDE
            RD BETWEEN 14TH RD AND 15TH RD NEAR THE
            COFFEY CO AND ANDERSON CO LINE.

&&

ACH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 7:11 PM CDTFlash Flood WarningTOPAnderson, Coffey4 hr
Jun 3, 11:11 PM CDTAreal Flood WarningTOPAnderson, Coffey, Franklin4 hr
Jun 3, 11:35 PM CDTAreal Flood WarningTOPJefferson24 hr
Jun 4, 1:05 AM CDTSpecial Weather StatementTOPWashington25 min
Jun 4, 4:02 AM CDTSpecial Weather StatementTOPJackson28 min

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.